Michigan, 2012

Damaging Wind in Michigan, March 12, 2012

March 12, 2012 · NWS APX · 1 event in 1 county or zone

Low-topped thunderstorms developed as an upper-level disturbance moved over Michigan, and encountered an unseasonably warm airmass. One storm became severe, doing wind damage in the Cadillac area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low-topped thunderstorms developed as an upper-level disturbance moved over Michigan, and encountered an unseasonably warm airmass. One storm became severe, doing wind damage in the Cadillac area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 12, 12:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 12, 12:46 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
146 PM EDT MON MAR 12 2012

.UPDATE...
ISSUED AT 135 PM EDT MON MAR 12 2012

WATCHING LINE OF CONVECTION ACROSS CENTRAL AND SOUTHERN LAKE
MICHIGAN...FORMING ALONG STRONG VORT MAX DRIVEN LIFT...COINCIDENT
WITH LEADING EDGE OF THE COLD POOL AND MAXIMIZED MOISTURE
CONVERGENCE CHANNEL. FORECAST NOW FOCUS ON THIS LINE OF SHOWERS
AND STORMS AS THEY PROPAGATE NORTHEAST ACROSS THE REGION THIS
AFTERNOON AND EARLY EVENING. NO UPSTREAM REPORTS OF SEVERE
WEATHER...YET. ABUNDANT CLOUD COVER HAS GREATLY LIMITED SURFACE
BASED INSTABILITY THIS AFTERNOON...BUT SIMPLE MAGNITUDE OF
KINEMATICS (0-3KM STORM RELATIVE HELICITY EXCEEDING 300 M2/S2)
STILL SUPPORTS ORGANIZED ROTATING UPDRAFT POTENTIAL...WITH BRIEF
SEVERE WIND GUSTS AND ISOLATED LARGE HAIL WITH ANY STRONGER
STORMS. WILL CONTINUE TO MONITOR.

UPDATE ISSUED AT 923 AM EDT MON MAR 12 2012

FORECAST WORKING OUT AS ANTICIPATED BY OVERNIGHT CREW...WITH WAA
WING OF RAIN STEADILY ADVANCING NORTHEAST AS PARENT MID LEVEL
CIRCULATION PUNCHES INTO SOUTHEAST MINNESOTA. DRY SLOT QUICKLY
APPROACHING FROM THE SOUTHWEST...AND EXPECT THIS TO END THE STEADIER
RAINS FROM SOUTH TO NORTH LATER THIS MORNING AND EARLY AFTERNOON.
COLD POOL AND STRONGLY FORCED MID LEVEL SUPPORT WILL KICK OFF
ADDITIONAL SHOWERS THIS AFTERNOON. STILL NEED TO BE LEARY OF
ISOLATED SEVERE STORMS...ESPECIALLY DOWN NEAR SAGINAW BAY AND POINTS
JUST WEST AND NORTHWEST...WHERE EXCELLENT KINEMATICS DEVELOP VIA 60+
KNOT 500MB JET CORE. OF COURSE...SEVERE WEATHER OPPORTUNITY ALL
HINGES ON IF SOME CLEARING CAN OCCUR. THAT QUESTION REMAINS A
FORMIDABLE CHALLENGE...WITH LOW LEVEL MOISTURE HANGING TOUGH EVEN
AFTER MID LEVEL DRY SLOT PASSAGE. WILL CONTINUE TO ADDRESS THIS
SITUATION THROUGH THE REMAINDER OF THE MORNING AND EARLY AFTERNOON.

UPDATE ISSUED AT 709 AM EDT MON MAR 12 2012

CATEGORICAL RAINFALL NOW ADVANCING INTO THE SW COUNTIES OF THE
CWA...ON TRACK TO OVERSPREAD THE ENTIRE CWA OVER THE NEXT SEVERAL
HOURS...WITH ALL LOCATIONS FACING A 3 TO 6 HOUR WINDOW OF
RAINFALL. SFC TEMPS AT A FEW SPOTS WERE AT OR BELOW FREEZING LAST
HOUR. BUT TEMPS HAVE BEEN JUMPING UP QUICKLY AS CLOUDS/PRECIP
MOVES IN. STILL...WITH COLD GROUND TEMPS IN SPOTS...CANT RULE OUT
A LOW END RISK FOR FREEZING PRECIP THIS MORNING AS THE RAIN
BEGINS. MAY ISSUE AN SPS TO COVER THAT POTENTIAL.

OTHERWISE...FORECAST TWEAKS FOR THE SHORT TERM HAVE REVOLVED
AROUND TIMING THE PRECIP INTO THE CWA.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 431 AM EDT MON MAR 12 2012

CLOSED LOW-MID LEVEL CIRCULATION/TROUGH WORKING NORTHEASTWARD
THROUGH THE CENTRAL PLAINS THIS MORNING...IN THE PROCESS OF GETTING
RE-ABSORBED INTO THE MAIN FLOW. STRETCHED OUT MOISTURE CHANNEL AND
ASSOCIATED CORRIDOR OF SHOWERS ALONG THE EASTERN SIDE OF THE TROUGH
EXTENDS FROM THE GULF UP THROUGH THE MISSISSIPPI RIVER VALLEY...NOW
ADVANCING THROUGH THE LOWER LAKES/SRN LOWER MICHIGAN. THUNDER WITH
THIS SYSTEM CONFINED MAINLY TO THE GULF COAST STATES AND ANOTHER
SMALL AREA OF STORMS DEVELOPING OVER KS UNDER THE UPPER COLD POOL.

TODAY AND TONIGHT...UPPER LOW WILL ADVANCE INTO THE UPPER MIDWEST/
WESTERN GREAT LAKES BY EARLY AFTERNOON...AND UP THROUGH NRN MICHIGAN
THIS EVENING...CORE OF THE UPPER COLD POOL CROSSING WESTERN UPPER
MICHIGAN. AHEAD OF THE LOW...DEEP MOISTURE CHANNEL AND CORRIDOR OF
CATEGORICAL RAINFALL WILL ADVANCE NORTHWARD THROUGH THE CWA...MAINLY
BETWEEN 12Z AND 21Z PER GUIDANCE AND RADAR EXTRAPOLATION. THIS WILL
GIVE ABOUT A 6 HOUR WINDOW OF CATEGORICAL RAINFALL TO ANY ONE
LOCATION IN THE CWA TODAY.

THEN...SHARP DRY SLOT BEHIND THE MAIN RAIN BAND WILL OVERSPREAD THE
CWA...LATE MORNING INTO THE AFTERNOON AND CUT OFF MOST OF THE PRECIP
FOR A FEW HOURS. MEANWHILE...MID/UPPER LEVEL LOW AND CORE OF COLD
AIR ALOFT WILL SLIDE UP THROUGH WISCONSIN AND INTO UPPER MICHIGAN BY
EVENING. COMBINATION OF DRY SLOT/COLDER AIR ALOFT AND SOME AFTERNOON
HEATING (WITH THINNING CLOUD COVER) MAY LEAD TO SFC BASED
DESTABILIZATION...ALTHOUGH AMOUNT OF DESTABILIZATION WILL DEPEND ON
HOW WARM TEMPS GET AND WHERE LOW LEVEL DEWPOINTS END UP. FORECAST
SOUNDINGS FROM THE FAR S/SE COUNTIES SUGGEST UPWARD OF A FEW HUNDRED
JOULES/KG SBCAPE...BUT MAY BE A BIT OVERDONE WITH SFC DEWPOINTS.
REGARDLESS...AS THE UPPER LOW ADVANCES UP THROUGH REGION...WILL
LIKELY SEE ANOTHER ROUND OF SHOWERS DEVELOP AND SLIP THROUGH THE CWA
LATER THIS AFTERNOON AND EARLY EVENING (SIMILAR TO WHAT IS OCCURRING
OVER MISSOURI/IOWA NOW). DAYTIME HEATING AND ANY DESTABILIZATION
WILL SIMPLY HELP THE CAUSE.

THUNDERSTORM AND SEVERE WEATHER POSSIBILITIES...AGAIN...ALL DEPENDS
ON THE AMOUNT OF DESTABILIZATION WE ACTUALLY GET. S/SE COUNTIES
STAND THE BEST CHANCE TO SEE THUNDERSTORMS...WHERE HIGHEST SFC
DEWPOINTS WILL COINCIDE WITH SOME AFTERNOON CLEARING/HEATING. BUT
GIVEN SOME DECENT MID LEVEL FLOW (AROUND 70 KNOTS AT 500 MB) AND
RESULTING DEEP LAYER BULK SHEAR/FORECAST 0-3KM STORM RELATIVE
HELICITY VALUES IN EXCESS OF 300 M2/S2...ANY DECENT AMOUNT OF
INSTABILITY COULD LEAD TO SOME STRONGER UPDRAFTS/STORMS. SPC DAY 1
OUTLOOK WITH A SLIGHT RISK OVER OUR SE COUNTIES (DOWN INTO LOWER
MICHIGAN) REFLECTS THAT IDEA...AND HARD TO DISAGREE AT THIS POINT.
THAT SAID...CAN SEE NRN MICHIGAN MISSING THE THUNDER ALTOGETHER IF
INSTABILITY NEVER MATERIALIZES. WILL MENTION THE POTENTIAL FOR
STRONGER STORMS IN THE HAZARDOUS WEATHER OUTLOOK FOR NOW...AND SEE
WHAT HAPPENS.

TUESDAY...SYSTEM PROGRESSES INTO CANADA BY MORNING FOLLOWED BY SFC
AND UPPER RIDGING BUILDING ACROSS THE REGION THROUGH THE DAY. WEDGE
OF VERY DRY AIR WILL AGAIN SPREAD INTO THE REGION LEADING TO MAINLY
SUNNY SKIES ACROSS LOWER MICHIGAN...SOME LINGERING CLOUDS IN EASTERN
UPPER MICHIGAN. GIVEN THE DRY AIRMASS...DAYTIME HEATING/MIXING WILL
RESULT IN CRASHING SFC DEWPOINTS DURING THE AFTERNOON (MUCH LOWER
THAN GUIDANCE NUMBERS) WITH MIN RH VALUES GOING BELOW 30 PERCENT AND
HAVE ADJUSTED THE FORECAST ACCORDINGLY (MAINLY FOR FIRE WEATHER
PURPOSES). SOME GUSTY WINDS EXPECTED...BUT TEMPS WILL REMAIN WELL
BELOW RED FLAG CRITERIA.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 431 AM EDT MON MAR 12 2012

EARLY SPRING LOVERS - THIS ONE IS FOR YOU! FANTASTIC STRETCH OF
UNSEASONABLE WARMTH WILL CONTINUE THROUGH AT LEAST NEXT
WEEKEND...AND PROBABLY INTO A GOOD PORTION OF THE FOLLOWING WEEK AS
WELL...COMPLIMENTS OF BROAD AND EXPANSIVE MID/UPPER LEVEL RIDGING
OVER THE EASTERN HALF OF THE CONUS. SAID FEATURE WILL BE DRIVEN BY
PERSISTENT ENERGY CRASHING INTO A MEAN WESTERN CONUS TROUGH CENTERED
JUST OFF THE WEST COAST...WITH ONLY PERHAPS JUST A TINGE OF THIS
ENERGY EJECTING TOWARD THE GREAT LAKES BY THE WEEKEND (BUT I HAVE MY
DOUBTS ON THAT ONE). NO MAJOR FORECAST CONCERNS THROUGH NEXT
WEEKEND...THOUGH OCCASIONAL PRECIP CHANCES DO REMAIN AT LEAST
SOMEWHAT OF A CHALLENGE.

FIRST THINGS FIRST...WEDNESDAY STILL LOOKING LIKE A VERY WARM DAY IN
MANY AREAS AS PRONOUNCED LOW/MID LEVEL RIDGING BUILD OVERHEAD.
STRENGTHENING SOUTHWEST LOW LEVEL FLOW REGIME SHOULD HAVE LITTLE
TROUBLE PUMPING LOADS OF WARM AIR UP THIS WAY...WITH INCREASED
MIXING PER TIGHTENING GRADIENT HELPING BOOST HIGHS WELL INTO THE 60S
OVER NORTHERN LOWER. BIGGEST QUESTION THIS DAY COMES LATE IN THE
AFTERNOON/EVENING IN THE FORM OF PRECIP POTENTIAL. ALL GUIDANCE
CONTINUES EARLIER HINTS OF BLOSSOMING SOME LATE DAY CONVECTION
ACROSS NORTHERN LOWER...SEEMINGLY IN THE VICINITY OF A STALLING WARM
FRONT NEAR THE STRAITS...TIED BACK TO WEAK WAVE OF LOW PRESSURE
SLIDING ALONG A NEBULOUS COLD FRONT SNEAKING THROUGH WISCONSIN.
SEVERAL ISSUES WITH THIS ONE. FIRST...NAM/GFS TRIES TO SNEAK
DEWPOINTS WELL INTO THE 50S IF NOT NEAR 60 DEGREES. THIS SEEMS A BIT
HIGH. SECOND...NOT ENTIRE SURE WARM FRONT WILL STALL NEAR THE
STRAITS AS SEVERE LACK OF ICE AND OVERALL WARM WATERS THIS YEAR ARE
ANOMALOUS...AND STRONG SOUTHWESTERLY LOW LEVEL PRE-FRONTAL FLOW MAY
WELL ACT TO KICK THE BOUNDARY RIGHT ON THROUGH MUCH OF EASTERN UPPER
MICHIGAN. THIRD...THERE JUST ISN'T MUCH IN THE WAY OF FORCING TO
WORK WITH...AS DRIVING SHORTWAVE IS WELL TO THE NORTH INTO NORTHERN
ONTARIO...LEAVING ONLY WEAK LOW LEVEL CONVERGENCE TO KICK OFF
CONVECTION. PER FORECAST RAOBS...A MODEST CAPPING FEATURE IS PRESENT
UP AROUND 750MB...AND JUST NOT SURE POOLING MOISTURE/WEAK
CONVERGENCE WILL BE ENOUGH TO BREAK THROUGH. SREF PROBABILITY
GUIDANCE STRONGLY HINTS AT THE IDEA THAT CONVECTION WILL BE HARD TO
COME BY...WHILE OPERATIONAL GUIDANCE PERSISTENT HINTS OF PRECIP ARE
SURELY TIED TO OVERDONE BOUNDARY LAYER MOISTURE PROGS. WILL HAVE TO
MAINTAIN AT LEAST SOME SMALL POPS FOR THIS TIMEFRAME AS THE CHANCE
IS NOT TOTALLY ZERO WITH A BOUNDARY IN THE AREA...BUT CONFIDENCE IN
MEASURABLE PRECIP IS QUITE LOW.

PUSHING AHEAD TO THURSDAY...JUST A SLIGHT HINT OF LOW LEVEL COOLING
NOTED IN THE WAKE OF WEAK DEPARTING COOL FRONT...BUT MORE
IMPORTANTLY IS THE LIKELY PRESENCE OF WIDESPREAD LAKE BREEZES WITHIN
LIGHT GRADIENT REGIME. THIS COULD PROVE A MORE LIKELY TIMEFRAME FOR
ROGUE SHOWER DEVELOPMENT IN THE AFTERNOON AS MOISTURE POOLS ALONG
INCOMING LAKE BREEZES. ENSEMBLE POPS SEEM TO FIT THIS IDEA...HINTING
AT INLAND BETTER CHANCES...AND WILL MAINTAIN A VERY SMALL POP CHANCE
FOR A COUPLE OF SHOWERS. THEREAFTER...WARM AIR CONTINUES TO FLOOD
INTO THE REGION AS UPPER RIDGING FURTHER AMPLIFIES OVER THE EASTERN
CONUS. PER PATTERN RECOGNITION...EXPECTED TOTAL LOSS OF SNOW PACK...
AND ECMWF PERSISTENT HINTS...MAY WELL BE LOOKING AT READINGS ABOVE
THE 70 DEGREE MARK IN SPOTS INTO THE WEEKEND. AS FAR AS ADDITIONAL
PRECIP CHANCES GO...JUST NOT THAT EXCITED DESPITE OPERATIONAL
GUIDANCE HINTS. THERE JUST AREN'T ANY FORCING MECHANISMS OF
NOTE...OTHER THAN POTENTIAL FOR SOME AFTERNOON LAKE BREEZE
DEVELOPMENT...AND MID LEVEL CAPPING INVERSION WILL ONLY INCREASE
WITH TIME. THERE ARE HINTS OF A WARM FRONT STUCK SOMEWHERE OVER THE
LOWER GREAT LAKES INTO THE OHIO VALLEY (IN ITS MORE CLIMO-FAVORED
LOCATION)...BUT CONFIDENCE IN ANY BIG PRECIP CHANCES IS ONCE AGAIN
VERY LOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 141 PM EDT MON MAR 12 2012

IFR/MVFR CONDITIONS TO CONTINUE INTO EARLY THIS EVENING AS STRONG
MID LEVEL DISTURBANCE AND ASSOCIATED AREA OF SHOWERS AND
THUNDERSTORMS MOVES ACROSS THE TAFS. AMENDMENTS WILL BE ISSUED AS
APPROPRIATE WHEN INTENSITY LEVELS ARE BETTER REALIZED WITH ANY
CONVECTION. DEEP LAYER DRYING TO SPREAD IN LATE TONIGHT...AND
ESPECIALLY TUESDAY...BRINGING RAPIDLY CLEARING SKIES. GUSTY WEST
WINDS WILL DEVELOP ON TUESDAY.

&&

.MARINE...
ISSUED AT 431 AM EDT MON MAR 12 2012

LOW PRESSURE ADVANCING THROUGH WISCONSIN WILL LEAD TO GUSTY
SOUTH/SOUTHWEST WINDS AND SMALL CRAFT ADVISORY CONDITIONS OVER THE
LAKES THIS AFTERNOON. WINDS GRADUALLY VEER MORE WESTERLY TONIGHT
THROUGH TUESDAY. GUSTINESS REMAINS AND WILL CONTINUE TO PRODUCE
SMALL CRAFT ADVISORY WINDS AND/OR WAVES THROUGH TUESDAY.

&&

.HYDROLOGY...
ISSUED AT 655 PM EST SAT MAR 10 2012

ADDITIONAL WATER RISES ON RIVERS AND STREAMS ARE LIKELY EARLY
NEXT WEEK WITH RAPID SNOWMELT. CONCERNING STERLING...RIVER
FORECAST STILL SUGGESTS THE RIFLE RIVER TO EXCEED FLOOD STAGE
EARLY NEXT WEEK...BUT THE FORECAST IS BASED ON SNOWMELT AND
EXPECTED RAINFALL MONDAY. DISCUSSION WITH THE RIVER FORECAST
CENTER LEAD TO HOLDING OFF STILL ON ISSUING A FLOOD WARNING ATTM.
EITHER WAY...NOT MUCH IMPACT FROM THE CURRENT FORECAST FLOOD
STAGE JUST UNDER 7 FEET WEDNESDAY. PLENTY OF TIME TO ASSESS NEW
DATA AND GET A BETTER FEEL FOR SNOWMELT RUNOFF INTO THE BASIN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LMZ323-341-342-
     344>346.
LS...NONE.

&&

UPDATE...M/B
SHORT TERM...BA
LONG TERM....DL
AVIATION...MB
MARINE...BA
Hazardous weather outlook, Mar 12, 10:58 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT MON MAR 12 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
131200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1158 AM EDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...ACROSS
PORTIONS OF NORTHERN LOWER MICHIGAN. AN ISOLATED STORM COULD
BECOME SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND HAIL...
ESPECIALLY EAST OF I-75 AND ALONG AND SOUTH OF M-55.

ADDITIONAL RISES IN RIVERS AND STREAMS ARE EXPECTED WITH RAINFALL AND
MELTING SNOW PACK. PLEASE SEE ONGOING FLOOD WARNING FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL RISES IN RIVERS AND STREAMS ARE EXPECTED THIS WEEK...AS
REMAINING SNOW PACK CONTINUES TO MELT.

.SPOTTER INFORMATION STATEMENT...

WE WELCOME YOUR SEVERE WEATHER REPORTS ANYTIME AT 1-800-647-8676
OR ONLINE VIA FACEBOOK.

MSB

In the hours before

Special weather statement, Mar 12, 2:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
316 PM EDT MON MAR 12 2012

MIZ020-021-025>027-031>033-122015-
ANTRIM MI-BENZIE MI-GRAND TRAVERSE MI-KALKASKA MI-LEELANAU
MI-MANISTEE MI-MISSAUKEE MI-WEXFORD MI-
316 PM EDT MON MAR 12 2012

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARCADIA TO 18 MILES
SOUTHEAST OF CUSTER...AND MOVING NORTHEAST AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BEULAH...
  THOMPSONVILLE...
  CADILLAC...
  TRAVERSE CITY...
  LAKE CITY...
  ELK RAPIDS...
  KALKASKA...
  BRETHREN...
  KALEVA...
  WELLSTON...
  BENZONIA...
  DUBLIN...
  HONOR...
  COPEMISH...
  PLATTE TOWNSHIP...
  HOXEYVILLE...
  YUMA...
  BENDON...
  HARRIETTA...
  LAKE ANN...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The NCL Michigan radar (KAPX), 82 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wexford

When
March 12, 3:00 PM EST to 3:15 PM EST
Where
Wexford County, 2.25 mi ENE of Missaukee Jct to 0.17 mi E of Cadillac Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
44.331, -85.377

A pontoon boat was flipped, and siding ripped off a home, in the Long Lake area. Soon after, a 63 mph wind gust was measured at the Wexford County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372487.